Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 1, NWS Midland/Odessa, TX

January 18, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 18, 2017, 2:33 AM MST for Eddy County, New Mexico. It took effect at Jan 19, 2017, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 2:33 AM MST (09:33 UTC)
In effect from
Jan 19, 2017, 5:00 AM MST
Expired
Jan 18, 2017, 1:00 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS74 KMAF 180933
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CST WED JAN 18 2017

...HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS
THURSDAY...

.A STRENGTHENING SURFACE LOW OVER THE TEXAS PANHANDLE THURSDAY
WILL RESULT IN GUSTY WEST WINDS ACROSS MUCH OF THE REGION.
SPECIFICALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN REGIONS WHERE
WIND SPEEDS WILL REACH OR EXCEED HIGH WIND THURSDAY MORNING
THROUGH THE EVENING HOURS. WINDS SHOULD DIMINISH AFTER MIDNIGHT. 

NMZ027-TXZ074-258-182200-
/O.NEW.KMAF.HW.A.0001.170119T1200Z-170120T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, ALPINE, FORT DAVIS, 
GUADALUPE MOUNTAINS NP, AND PINE SPRINGS
333 AM CST WED JAN 18 2017 /233 AM MST WED JAN 18 2017/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* TIMING...THURSDAY MORNING THROUGH THURSDAY EVENING.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 65 MPH ACROSS THE
  GUADALUPE MOUNTAINS. WEST 35 TO 40 MPH WITH GUSTS TO 60 ACROSS
  THE DAVIS MOUNTAINS.

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE
  DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS
  OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
182 
WWUS74 KMAF 182000
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED JAN 18 2017

...HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS 
MOUNTAINS THURSDAY MORNING THROUGH THURSDAY NIGHT...

.A STRENGTHENING SURFACE LOW OVER THE TEXAS PANHANDLE THURSDAY
WILL RESULT IN GUSTY WEST WINDS ACROSS MUCH OF THE REGION.
SPECIFICALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN REGIONS
WHERE WIND SPEEDS WILL REACH OR EXCEED HIGH WIND THURSDAY MORNING
THROUGH THURSDAY NIGHT.

NMZ027-TXZ074-258-191200-
/O.UPG.KMAF.HW.A.0001.170119T1200Z-170120T0600Z/
/O.NEW.KMAF.HW.W.0003.170119T1200Z-170120T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, ALPINE, FORT DAVIS, 
GUADALUPE MOUNTAINS NP, AND PINE SPRINGS
200 PM CST WED JAN 18 2017 /100 PM MST WED JAN 18 2017/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THURSDAY
TO 6 AM CST /5 AM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING, WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/
THURSDAY TO 6 AM CST /5 AM MST/ FRIDAY. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT. 

* TIMING...THURSDAY MORNING THROUGH THURSDAY NIGHT.

* WINDS...WEST 45 TO 55 MPH WITH GUSTS TO 70 MPH ACROSS THE
  GUADALUPE MOUNTAINS. WEST 40 TO 50 MPH WITH GUSTS TO 60 MPH  
  ACROSS THE DAVIS MOUNTAINS. 

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE 
  DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN 
  GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR 
  VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 17, 9:24 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 9:24 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1024 PM CST Tue Jan 17 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings will lower to IFR, if not VLIFR, at most area
terminals overnight.  Fog will thicken, but may take most of the
night to form under the low cloud deck.  Low ceilings and fog will
begin to lift/mix out around 18/15Z, with VFR conditions expected
thereafter.

&&

.PREV DISCUSSION... /issued 438 PM CST Tue Jan 17 2017/

UPDATE...

Update to add a mix of wintry precipitation to the higher
elevations of the Guadalupe Mountains.  The latest Aviation
Discussion is included too.

DISCUSSION...

Updated forecast to include mention of snow, freezing rain, and
sleet to the higher elevations of the Guadalupe Mountains this
evening.  The current temperature in The Bowl has hit freezing with
precipitation currently falling in and near the Guadalupe Mountains.
High resolution models are showing precipitation lingering across
that area into this evening with the passage of the upper trough
over the area with temperatures falling farther. Precipitation
will be light, so little to no accumulation is expected this
evening across this area.  80

AVIATION...

Thunderstorms could affect KCNM this evening, while ceilings drop to
IFR at the other area terminals.  Ceilings will probably drop to
LIFR or VLIFR later tonight, and fog will likely drop most terminals
to MVFR.  Expect low clouds and fog to linger through much of
Wednesday morning at most sites.  67

PREV DISCUSSION... /issued 100 PM CST Tue Jan 17 2017/

Large upper trough extending from the Canadian border well into
Mexico will develop a closed low over the AZ/NM border.  This low
will slowly slide east the next couple of days as a West Coast
trough pushes it along.  This next trough will reach the 4 corners
region by early Friday moving over NM/TX later that day.

A cold front moved through last night. Temps cooler today in post
frontal conditions with increased clouds cover.  Most of the region
expected to stay in the 40s.  Temps start to recover Wednesday as a
westerly wind sweeps across the area pushing highs into the mid 50s
to lower 60s as sunshine returns.  Even warmer Thursday.

Precip chances return today with showers and a few storms today
moving up from the south that will pass to the north this evening.
Should have another shot at rain this weekend.  Have increased pops
across Lea Co and Northern Permian Basin tonight.  Expect most of
the precip to be north of the area by the time temperatures fall
below freezing but went ahead and threw a mention of mixed precip
northwest after midnight as lows of 30-32 expected. There could be a
brief transition time when temps are low enough for the mix to occur.
Precip should be out of the area by sunrise.

It looks windy Friday and Saturday with a gusty west wind due to an
approaching upper trough before the next cold front blows through
early Sunday.  Will have to monitor high wind potential at GDP these
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  58  40  68 /  60  10   0   0
Carlsbad                       32  62  38  68 /  50  10   0   0
Dryden                         39  64  43  73 /  40  10   0   0
Fort Stockton                  34  62  44  71 /  40  10   0   0
Guadalupe Pass                 31  54  35  55 /  40  10   0   0
Hobbs                          32  56  36  64 /  60  10   0   0
Marfa                          27  58  29  61 /  30   0   0   0
Midland Intl Airport           34  57  40  67 /  50  10   0   0
Odessa                         34  57  39  65 /  50  10   0   0
Wink                           34  61  37  68 /  40  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jan 17, 11:59 AM MST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CST TUE JAN 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1259 PM CST TUE JAN 17 2017 /1159 AM MST TUE JAN 17 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:00 PM MSTHigh Wind WarningMAFEddy4 days

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.